Alert archive / Nebraska / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 19, NWS North Platte, NE
NWS North Platte, NE issued this severe thunderstorm warning at May 5, 2009, 6:54 PM CDT for Frontier County, Nebraska. It was in force for 36 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 5, 2009, 6:54 PM CDT (23:54 UTC)
- Expired
- May 5, 2009, 7:30 PM CDT
- In force
- 36 min
- Issued by
- NWS North Platte, NE
- Area
- Storm-based polygon
County Frontier County, NE
The radar
The Grand Island radar (KUEX), 144 km from the middle of the area, began a volume at 23:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 5, 7:20 PM CDT | HAIL 0.5 | 18 Se Stockville, NE | |
| May 5, 7:30 PM CDT | HAIL 0.75 | 5 Nw Holbrook, NE | DIME TO SOME PENNY SIZE HAIL. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 11.9 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1708 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 143 m²/s²
- 0-3 km storm-relative helicity
- 205 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KLBF 052354
SVRLBF
NEC063-060030-
/O.NEW.KLBF.SV.W.0019.090505T2354Z-090506T0030Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
654 PM CDT TUE MAY 5 2009
THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN FRONTIER COUNTY IN SOUTHWEST NEBRASKA...
* UNTIL 730 PM CDT
* AT 652 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS
STORM WAS LOCATED NEAR MEDICINE CREEK RESERVOIR STATE RECREATION
AREA...OR 23 MILES SOUTHEAST OF CURTIS...AND MOVING SOUTHEAST AT 10
MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
RURAL SOUTHEASTERN FRONTIER COUNTY AT 710 PM CDT
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. SEEK SHELTER NOW
INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS
&&
LAT...LON 4043 10032 4055 10015 4044 9999 4044 10000
4043 10007 4036 10007 4034 10009 4033 10022
TIME...MOT...LOC 2354Z 317DEG 10KT 4043 10016
$$
CDC2 follow-up statements
000
WWUS53 KLBF 060005
SVSLBF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
705 PM CDT TUE MAY 5 2009
NEC063-060030-
/O.CON.KLBF.SV.W.0019.000000T0000Z-090506T0030Z/
FRONTIER NE-
705 PM CDT TUE MAY 5 2009
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR SOUTHEASTERN FRONTIER COUNTY...
AT 705 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL. THIS STORM WAS LOCATED 7 MILES EAST OF MEDICINE CREEK
RESERVOIR STATE RECREATION AREA...OR 26 MILES SOUTHEAST OF CURTIS...
MOVING SOUTHEAST AT 15 MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
RURAL SOUTHEASTERN FRONTIER COUNTY AT 720 PM CDT
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. SEEK SHELTER NOW
INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS
&&
LAT...LON 4043 10032 4055 10015 4044 9999 4044 10000
4043 10007 4036 10007 4034 10009 4033 10022
TIME...MOT...LOC 0005Z 309DEG 11KT 4041 10012
$$
CDC000
WWUS53 KLBF 060030
SVSLBF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
730 PM CDT TUE MAY 5 2009
NEC063-060039-
/O.EXP.KLBF.SV.W.0019.000000T0000Z-090506T0030Z/
FRONTIER NE-
730 PM CDT TUE MAY 5 2009
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN FRONTIER COUNTY
WILL EXPIRE AT 730 PM CDT...
THIS STORM IS EXITING THE WARNED AREA.
LAT...LON 4043 10032 4055 10015 4044 9999 4044 10000
4043 10007 4036 10007 4034 10009 4033 10022
TIME...MOT...LOC 0029Z 309DEG 11KT 4036 10004
$$
CDCWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 5, 3:18 PM CDT, 3 hours 36 minutes earlier.
Area forecast discussion, May 5, 3:18 PM CDT, 3 hours 36 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTH PLATTE NE 318 PM CDT TUE MAY 5 2009 ...FORECAST CHALLENGE CONTINUES TO BE PRECIPITATION CHANCES... .SYNOPSIS...LONGWAVE ZONAL PATTERN DOMINATES THE H5 PATTERN ACROSS MOST OF THE CONUS TODAY. A SHORTWAVE TROUGH EXTENDED FROM THE EASTERN DAKOTAS INTO IOWA AND A CUTOFF LOW WAS PRESENT OFF THE WEST COAST OF BRITISH COLUMBIA. SPLIT FLOW IN THE MID LEVELS NOT AS PREVALENT TODAY AS SPEED MAXIMA ARE CONFINED TO EASTERN CANADA AND THE PACIFIC NORTHWEST. SURFACE ANALYSIS AT 2 PM CDT...INDICATED A SURFACE BOUNDARY-PSEUDO DRYLINE EXTENDING FROM SOUTH OF OGALLALA...TO NORTH PLATTE...BROKEN BOW...THEN TO WEST OF ONEILL. DEW POINTS NORTH OF THIS FEATURE WERE IN THE 30S WHILE SOUTH OF THIS FEATURE...DEW POINTS WERE IN THE 40S. TEMPERATURES AT THE 2PM HOUR RANGED FROM 68 AT ONEILL TO 75 AT IMPERIAL. && .DISCUSSION... .NEAR TERM...TONIGHT THROUGH FRIDAY...MAIN FORECASTING CHALLENGES LIE WITH PRECIPITATION CHANCES...FRONTAL TIMING THURSDAY...AND TEMPERATURES. FOR TONIGHT...SURFACE BOUNDARY LOCATED ACROSS SRN AND EASTERN PORTIONS OF THE FORECAST AREA...WILL SERVE AS THE FOCUS FOR SHOWERS AND THUNDERSTORMS THIS EVENING. A REINFORCING SHOT OF COOLER AND DRIER AIR WILL PUSH INTO THE FORECAST AREA LATER TONIGHT AS A WEAK COOL FRONT TRAVERSES THE AREA. WILL MAKE SOME LAST MINUTE CHANGES TO THE POP AND WEATHER GRIDS FOR THIS EVENING BASED ON THE LOCATION OF THE SURFACE FRONT. THE BEFORE MENTIONED COLD FRONT WILL SLIDE EAST OF THE AREA ON WEDNESDAY...STALL THEN LIFT NORTH INTO THE AREA WEDNESDAY NIGHT. AFTER DRY CONDITIONS WEDNESDAY...PRECIPITATION CHANCES WILL RETURN TO THE FORECAST LATE WEDNESDAY NIGHT. THE NAM AND TO A LESSER DEGREE...THE GFS DEVELOP A NICE LOW LEVEL JET LATE WEDNESDAY NIGHT. WITH THE SURFACE BOUNDARY ACROSS THE AREA...PERSISTENT ZONAL FLOW ALOFT AND THE PRESENCE OF A LOW LEVEL JET...POPS WILL BE RETAINED IN THE ONGOING FORECAST. LIGHT NORTHERLY FLOW WILL DEVELOP BEHIND AN EXITING COLD FRONT THURSDAY...AND FOR THE MOST PART SHOULD BE A DRY DAY ACROSS WESTERN AND NORTH CENTRAL NEBRASKA...WITH MOISTURE SHUNTED WELL SOUTH INTO KANSAS AND OKLAHOMA. PRECIPITATION CHANCES WILL RETURN ON THURSDAY NIGHT AND FRIDAY...AS THE FRONT LIFTS INTO NORTHERN KANSAS. HAVE POSTED POPS IN THE SOUTH TO ACCOUNT FOR THE FRONT AND IN THE NORTH TO ACCOUNT FOR AN UPPER LEVEL DISTURBANCE LIFTING ACROSS SOUTH DAKOTA AND NRN NEBRASKA. .LONG TERM...FRIDAY NIGHT THROUGH THROUGH TUESDAY...DIFFICULT FORECAST CONTINUES INTO THE EXTENDED PERIODS WITH PRECIPITATION CHANCES DEPENDENT ON WAVE TIMING. AM MOST OPTIMISTIC ABOUT POPS ON SATURDAY NIGHT AND SUNDAY GIVEN THE COUPLED JET PRESENT ACROSS NEBRASKA. THE LONG RANGE MODELS DIVERGE BEGINNING NEXT WEEK AS THE GFS TRENDS TOWARD A MORE AMPLIFIED PATTERN ACROSS THE WESTERN CONUS...DEVELOPING A CLOSED LOW AND TROF EXTENDING SWD FROM WESTERN WA INTO NRN CA. DOWNSTREAM AMPLIFICATION IN THE PATTERN ACROSS THE CENTRAL CONUS RESULTS WITH WARMER AND DRIER CONDITIONS. HOWEVER THIS SCENARIO IS AN OUTLIER PER THE ENSEMBLE MEANS...WHICH FAVOR A CONTINUED ZONAL PATTERN ACROSS THE CENTRAL CONUS. THE ZONAL PATTERN ADVERTISED IN THE 06Z GFS ENSEMBLE MEAN IS ECHOED BY THE 00Z EURO FROM LAST NIGHT WHICH HAS LESS AMPLIFICATION ACROSS THE PACIFIC NORTHWEST...AND CONTINUED ZONAL FLOW ACROSS THE CENTRAL CONUS. ONE ASPECT LACKING WHICH WILL TEND TO KEEP POPS ON THE LOWER SIDE...IS THE AVAILABILITY OF LOW LEVEL MOISTURE...WHICH CONTINUES TO REMAIN JUST OFF TO THE SOUTH ACROSS THE SRN PLAINS. WITH PARTLY TO MOSTLY CLOUDY SKIES EXPECTED DURING THE PERIOD...HIGH TEMPERATURES WILL BE NEAR OR BELOW NORMAL...WHILE LOWS WILL BE ABOVE NORMAL. && .AVIATION... NEARLY STATIONARY FRONT EXTENDS FROM NEAR ONL TO BBW TO LBF TO IML THIS AFTERNOON. THIS FRONT SEPARATES MORE MOIST AIR TO THE SOUTH FROM DRIER AIR TO THE NORTH. MODELS CONTINUE TO HINT AT THIS BOUNDARY AS A FOCUS FOR WIDELY SCATTERED -TSRA DEVELOPMENT. LATEST VISIBLE SATELLITE IMAGERY INDICATES SOME CU STARTING TO DEVELOP ALONG AND SOUTH OF THE BOUNDARY...AND SOME TCU CAN BE SEEN SW THRU SE HERE AT THE KLBF TERMINAL AT THIS TIME...SO HINTS ARE THERE THAT A FEW -TSRA MAY INDEED DEVELOP. HAVE OPTED TO KEEP THE MENTION OF -TSRA IN THE KLBF TAF DO TO THE CLOSE PROXIMITY TO THE FRONT...BUT CONFIDENCE IS NOT HIGH THAT A -TSRA WILL ACTUALLY OCCUR AT THE TERMINAL. FURTHER NORTH...NORTHERN NEBRASKA IS WELL NORTH OF THE BOUNDARY...AND AT THIS TIME NOT EXPECTING ANY CONVECTION IN THIS AREA. ALL AREAS SHOULD SEE ANY CONVECTIVE ACTIVITY END BY 06Z WEDNESDAY. EXPECTING A COLD FRONTAL PASSAGE AROUND 10Z WEDNESDAY ACROSS NORTHERN NEBRASKA...AND 12Z WEDNESDAY ACROSS THE SOUTH. WINDS WILL BE VARIABLE AT 5 KTS AHEAD OF THE FRONT...TURNING TO THE NORTHWEST AT 10 TO 15 KTS BEHIND THE FRONT. && .LBF WATCHES/WARNINGS/ADVISORIES...NONE .SHORT AND LONG TERM...BUTTLER .AVIATION...TAYLOR
Hazardous weather outlook, May 5, 4:49 PM CDT, 2 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTH PLATTE NE 449 PM CDT TUE MAY 5 2009 NEZ004>010-022>029-035>038-056>059-069>071-094-062200- SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN- GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON- LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER- WESTERN CHERRY- 449 PM CDT TUE MAY 5 2009 /349 PM MDT TUE MAY 5 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH CENTRAL NEBRASKA. .DAY ONE...TONIGHT. ISOLATED TO SCATTERED THUNDERSTORM DEVELOPMENT WILL CONTINUE TO BE POSSIBLE THIS EVENING IN THE VICINITY OF A NEARLY STATIONARY FRONT. THE BEST CHANCE FOR THE THUNDERSTORM ACTIVITY WILL BE SOUTHEAST OF A LINE FROM IMPERIAL...TO BROKEN BOW...TO ONEILL. A FEW STRONG STORMS ARE POSSIBLE...BUT SEVERE THUNDERSTORMS ARE NOT EXPECTED. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. AN ACTIVE WEATHER PATTERN WILL CONTINUE ACROSS THE CENTRAL PLAINS THE REST OF THE THIS WEEK. SEVERAL WEAK WAVES WILL MOVE ACROSS THE PLAINS IN A FAST ZONAL FLOW ALOFT. EACH PASSING WAVE WILL BRING THE CHANCE FOR AT LEAST ISOLATED THUNDERSTORM DEVELOPMENT. THUNDERSTORMS ARE ALSO IN THE FORECAST THIS WEEKEND THROUGH MONDAY OF NEXT WEEK. THUNDERSTORMS THAT DEVELOP ARE EXPECTED TO REMAIN BELOW SEVERE LIMITS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER... HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT HTTP://WWW.WEATHER.GOV/NORTHPLATTE TAYLOR
In the hours before
Local storm report, May 5, 6:12 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
612 PM CDT TUE MAY 05 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0612 PM HAIL 10 ESE MAYWOOD 40.60N 100.45W
05/05/2009 E1.00 INCH FRONTIER NE PUBLIC
&&
JSWEETThe office that day
Everything else NWS North Platte, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 5, 5:45 PM CDT | Severe Thunderstorm Warning | LBF | Frontier | 60 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.